Kentucky, 2016

Winter Storm and Heavy Snow in Kentucky, January 22 to 23, 2016

January 22 to 23, 2016 · NWS JKL · 33 events in 33 counties and zones

A paralyzing winter storm dumped up to 20 inches of snow across parts of eastern Kentucky from the early morning hours of Friday January 22nd through the day on Saturday January 23rd. The snowfall produced by the storm was the heaviest to fall across eastern Kentucky since the Blizzard of March 1993.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A paralyzing winter storm dumped up to 20 inches of snow across parts of eastern Kentucky from the early morning hours of Friday January 22nd through the day on Saturday January 23rd. The snowfall produced by the storm was the heaviest to fall across eastern Kentucky since the Blizzard of March 1993.

The storm system responsible for the east Kentucky snow originated over Texas, tracked across the Deep South and Carolinas, and finally up the East Coast. Precipitation overspread east Kentucky during the early morning hours of Friday January 22nd. The precipitation fell as a mix of freezing rain, sleet and snow over southeast Kentucky through the morning and into the midday hours on Friday, before changing to snow Friday afternoon. The precipitation fell as mostly snow for the remainder of the area throughout the event. The snow fell very heavy at times during the morning and early afternoon hours on Friday, with snowfall rates of 2 or more common as a heavy snow band set up across the heart of eastern Kentucky.

The Automated Surface Observing System located at the Jackson, KY National Weather Service office reported 11 hours of continuous moderate to heavy snow with a visibility of 1/2 mile or less. Snowfall rates were 1 to 2 inches per hour during this time.

The snow gradually diminished in intensity Friday night into Saturday morning, with the last of the snow pulling east out of the area late Saturday afternoon. Final snowfall totals ranged from 4 to 8 inches in Knox, Bell and Harlan counties, with up to 12 to 20 inches in a strip from Hart County in central Kentucky eastward through the heart of eastern Kentucky into central West Virginia. Freezing rain accumulated up to 3/10 inch in places near the Tennessee border Friday morning, before the changeover to snow occurred.

The storm total snowfall of 18.5 from this winter storm at the National Weather Service office near Jackson, KY is the greatest January snowstorm since records began at this station in 1981. In fact, this winter storm is 2nd only to the Blizzard of March 1993 in the station's record books as far as snowfall goes.

The storm caused major impacts across eastern Kentucky, especially with travel. Interstate 75 was shut down in Rockcastle County at times Friday afternoon through Saturday morning due to multiple crashes leaving 3,000 people stranded in their vehicles at one time. Power was also knocked out for thousands of customers during the peak of the storm with the hardest hit areas lying close to the Tennessee border, which experienced up to a quarter inch of ice accumulation before the changeover to snow occurred. The weight of the snow and ice also caused some roof collapses including boat docks on Lake Cumberland and Paintsville Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 22, 12:57 AM EST, 3 minutes earlier.

Area forecast discussion, Jan 22, 12:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1257 AM EST FRI JAN 22 2016

.UPDATE...
ISSUED AT 1144 PM EST THU JAN 21 2016

BLENDED OBS INTO THE FORECAST GRIDS AGAIN...WITH ONLY MINOR
CHANGES. WILL LEAVE ANY SIGNIFICANT CHANGES BASED ON THE 00Z RUNS
TO THE NEWLY ARRIVED MID SHIFT. IT IS INTERESTING TO NOTE THE NAM
SHOWING CONVECTIVE SNOW FRIDAY EVENING OVER SE KY AND THE INTENSE
SNOWFALL RATES WHICH RESULT. THE GFS IS FURTHER SOUTH WITH THIS
FEATURE. CONFIDENCE IN A SMALL...ALBEIT SIGNIFICANT...FEATURE SUCH
AS THIS IS NOT HIGH...BUT ITS MODEL EXISTENCE POINTS TO THE
POTENTIAL.

UPDATE ISSUED AT 829 PM EST THU JAN 21 2016

MADE ONLY MINOR CHANGES TO THE PREVIOUS FORECAST BY BLENDING IN
OBS. THE MOST SUBSTANTIAL CHANGE WAS A FASTER INCREASE IN CLOUDS
THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY EVENING)
ISSUED AT 456 PM EST THU JAN 21 2016

...DANGEROUS TRAVEL CONDITIONS EXPECTED FRIDAY AND SATURDAY...

A STRONG CLOSED UPPER LEVEL LOW WILL MOVE TOWARDS OUR AREA
OVERNIGHT TONIGHT AS IT DEEPENS RAPIDLY. THIS LOW WILL SHIFT
NORTHEAST AND ACROSS THE SOUTHERN TN VALLEY BY SATURDAY AFTERNOON.
THE ASSOCIATED SFC LOW WILL TAKE A SIMILAR TRACK ACROSS THE LOWER
TN VALLEY AND OFF THE EAST COAST SATURDAY AFTERNOON. BOTH THE NAM
AND GFS ARE IN GOOD AGREEMENT SO HAVE TRENDED TOWARD A BLEND OF
THESE MODELS IN THE SHORT TERM.

PRECIPITATION TYPE IS TRICKY REGARDING THIS SYSTEM AS MODEL
SOUNDINGS ARE TRENDING TOWARDS COLDER TEMPERATURES REMAINING
GENERALLY BELOW FREEZING THROUGH THE COLUMN. SOUNDINGS DO SHOW A
WEAK WARM NOSE AT THE ONSET OF THE EVENT MAINLY IN THE SOUTHERN
HALF OF THE FORECAST AREA. THIS IS WHERE THERE IS A CHANCE FOR A
MIXED BAG OF PRECIP INCLUDING...SLEET...FREEZING RAIN...RAIN AND
SNOW. HOWEVER...FURTHER NORTH...PRECIP SHOULD BE ALL SNOW...AND
ESPECIALLY GIVEN THE FACT THAT TEMPERATURES THIS AFTERNOON DIDN/T
WARM AS MUCH AS MODELS INDICATED...IS FURTHER PROOF THAT IT WILL
BE COLD ENOUGH TO SNOW. ALL PRECIP SHOULD CHANGE OVER TO SNOW
AROUND 1 PM TOMORROW WITH HEAVY SNOW POSSIBLE AT TIMES THROUGH
SATURDAY AFTERNOON. A WIDE SWATH OF TOTAL SNOW ACCUMULATIONS OF
12 TO 17 INCHES IS POSSIBLE ACROSS THE NORTHERN HALF OF THE
FORECAST AREA. SNOW ACCUMULATIONS IN THE SOUTHERN COUNTIES WILL
LIKELY BE LIMITED TO 4 TO 8 INCHES DUE TO THE MIXING OF
RAIN/FREEZING RAIN. THAT BEING SAID...THESE AMOUNTS COULD QUICKLY
CHANGE DEPENDING ON THE TEMPERATURES AND IF THE WARM NOSE COMES IN
MORE PRONOUNCED. SO STAY ABREAST TO THE WEATHER OVER THE NEXT 12
HOURS FOR ANY CHANGES THAT MAY OCCUR.

DRIVING CONDITIONS WILL BE TREACHEROUS SO PLEASE STAY OFF THE
ROADS IF POSSIBLE. IF NOT...MAKE SURE TO HAVE AN EMERGENCY KIT IN
YOUR CAR.

.LONG TERM...(FRIDAY EVENING THROUGH THURSDAY)
ISSUED AT 456 PM EST THU JAN 21 2016

PRECIPITATION WILL BE FALLING AS ALL SNOW BY FRIDAY EVENING NORTH OF
THE CORE OF THE SYSTEM...WITH SOME OF THIS CONTINUING TO BE OF THE
HEAVIER VARIETY. DURATION AND INTENSITY OF THIS WILL LARGELY DEPEND
ON WHETHER ANY DEFORMATION BANDING CAN MATERIALIZE AS STOUT EARLIER
DAY DEEP LAYER OMEGA PROFILES WANE. GIVEN HOW LOCKED IN THE RECENT
MODIFIED ARCTIC AIR MASS HAS BEEN...WOULD NOT BE SURPRISED FOR
UPPER LOW TO PASS EVEN FARTHER SOUTH THAN CURRENTLY PROGGED THUS
SHUNTING ANY SIGNIFICANT DRY SLOTTING POTENTIAL EAST OF THE
BLUEGRASS STATE. LIGHT SNOW WILL CONTINUE INTO SATURDAY MORNING
AND GRADUALLY SHIFT EAST AS LARGE SCALE SUBSIDENCE BUILDS INTO THE
REGION. NOT EXPECTING TEMPERATURES TO BREACH THE FREEZING MARK
SATURDAY GIVEN THE EXPECTED SNOWPACK IN PLACE. SURFACE RIDGE
BUILDING IN SATURDAY NIGHT ON TOP OF A FRESH SNOWPACK AND IN THE
PRESENCE OF LIGHT WINDS SHOULD PROMOTE COLD TEMPERATURES BOTTOMING
OUT MAINLY IN THE LOW-MID TEENS.

RISING HEIGHTS ALOFT FOR THE LATTER HALF OF THE WEEKEND INTO NEXT
WEEK WILL FINALLY SEND TEMPERATURES ABOVE FREEZING...BUT WILL STILL
LIKELY REMAIN BELOW AVERAGE THROUGH THE NEXT SEVEN DAYS. DAMPENING
UPPER TROUGH...EXTENDING FROM CANADA WELL INTO THE MISSISSIPPI
VALLEY...WILL THEN PUSH EAST EARLY NEXT WEEK...BRINGING
PRECIPITATION POTENTIAL BACK INTO THE PICTURE BY LATER IN THE DAY ON
MONDAY. WHILE PHASE WILL INITIALLY KICKOFF AS RAIN GIVEN THE
PRESENCE OF WARM AIR ADVECTION...WILL HAVE TO WATCH APPROACH OF A
CANADIAN AIR MASS INTO TUESDAY IN TERMS OF PRECIPITATION
TRANSITIONING TO THAT OF A WINTRY TYPE BEFORE COMING TO AN END.
FOLLOWING THIS INTO MID AND LATE WEEK...CONTINUED NORTHERN STREAM
ENERGY LOOKS TO TRANSLATE ACROSS THE REGION...THEREFORE KEEPING
TEMPERATURES BELOW NORMAL AND PRECIPITATION CHANCES IN THE OFFING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1257 AM EST FRI JAN 22 2016

IT IS THE CALM BEFORE THE STORM...WITH VFR AREA WIDE TO START THE
PERIOD. PRECIPITATION IS STARTING TO NOSE ITS WAY INTO SOUTHERN
KY...AND WILL SPREAD NORTH OVER THE REGION LATE TONIGHT AND
FRIDAY MORNING...ACCOMPANIED BY MAINLY IFR AND LIFR CONDITIONS.
POOR CONDITIONS SHOULD THEN PERSIST THROUGH THE REMAINDER OF THE
PERIOD. THE PRECIPITATION WILL INITIALLY BE A MIXED BAG OF WINTER
WEATHER IN THE SOUTHERN PART OF THE JKL FORECAST AREA...BUT WILL
TRANSITION TO MAINLY SNOW ON FRIDAY AFTERNOON. IN THE NORTH...IT
SHOULD BE MAINLY SNOW THROUGHOUT THE EVENT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 PM EST SATURDAY
FOR KYZ044-050>052-060-104-106-107-119.

WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR KYZ058-059-068-
069-108>115-118-120.

WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR KYZ079-080-
083>088-116-117.

&&

UPDATE...HAL
SHORT TERM...JVM
LONG TERM...KAS
AVIATION...JMW
Hazardous weather outlook, Jan 21, 5:06 PM EST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
506 PM EST THU JAN 21 2016

KYZ044-050>052-060-104-106-107-119-230115-
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-
MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
FRENCHBURG...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...INEZ
506 PM EST THU JAN 21 2016

...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SIGNIFICANT WINTER STORM WILL BEGIN IMPACTING THE AREA FRIDAY
MORNING...AND CONTINUE THROUGH THE DAY SATURDAY. SIGNIFICANT SNOW
ACCUMULATIONS AND IMPACTS ARE EXPECTED WITH THIS EVENT. PLEASE
REFER TO THE LATEST WINTER STORM WARNING FOR FURTHER DETAILS.

A MIX OF RAIN AND SNOW IS ALSO POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE ACCUMULATIONS...AS
WELL AS ANY POWER OUTAGES OR OTHER STORM RELATED INCIDENTS DURING
THIS EVENT.

KYZ079-080-083>088-116-117-230115-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-CLAY-
LESLIE-
INCLUDING THE CITIES OF...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
MANCHESTER...HYDEN
506 PM EST THU JAN 21 2016

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A SIGNIFICANT WINTER STORM WILL BEGIN IMPACTING THE AREA THIS
EVENING AND OVERNIGHT...BRINGING A MIX OF SNOW...SLEET...FREEZING
RAIN...AND RAIN TO THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE WINTER STORM WILL CONTINUE FRIDAY AND THROUGH THE DAY
SATURDAY...WITH SNOW BECOMING THE PRIMARY CONCERN. SIGNIFICANT
SNOW ACCUMULATIONS AND IMPACTS ARE EXPECTED WITH THIS EVENT.
PLEASE REFER TO THE LATEST WINTER STORM WARNING FOR FURTHER
DETAILS.

A MIX OF RAIN AND SNOW IS ALSO POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE ACCUMULATIONS...AS
WELL AS ANY POWER OUTAGES OR OTHER STORM RELATED INCIDENTS DURING
THIS EVENT.

KYZ058-059-068-069-108>115-118-120-230115-
ESTILL-POWELL-ROCKCASTLE-JACKSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-LETCHER-PIKE-
INCLUDING THE CITIES OF...IRVINE...RAVENNA...CLAY CITY...
STANTON...BRODHEAD...MOUNT VERNON...MCKEE...ANNVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
JENKINS...WHITESBURG...COAL RUN...ELKHORN CITY...PIKEVILLE...
SOUTH WILLIAMSON
506 PM EST THU JAN 21 2016

...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A SIGNIFICANT WINTER STORM WILL BEGIN IMPACTING THE AREA THIS
EVENING AND OVERNIGHT...BRINGING A MIX OF SNOW...SLEET...FREEZING
RAIN...AND RAIN TO THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE WINTER STORM WILL CONTINUE FRIDAY AND THROUGH THE DAY
SATURDAY...WITH SNOW BECOMING THE PRIMARY CONCERN. SIGNIFICANT
SNOW ACCUMULATIONS AND IMPACTS ARE EXPECTED WITH THIS EVENT.
PLEASE REFER TO THE LATEST WINTER STORM WARNING FOR FURTHER
DETAILS.

A MIX OF RAIN AND SNOW IS ALSO POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE ACCUMULATIONS...AS
WELL AS ANY POWER OUTAGES OR OTHER STORM RELATED INCIDENTS DURING
THIS EVENT.

JVM/GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heavy snow, 13 winter storm. Local standard time, as filed.

Winter Storm, Bell

When
January 22, 1:00 AM EST to January 23, 4:00 PM EST
Where
Bell forecast zone
Reported by
Public
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Three to six inches of snow was reported across the county with ice amounts varying from a few hundredths of an inch up to nearly a quarter of an inch.

Winter Storm, McCreary

When
January 22, 1:00 AM EST to January 23, 12:00 PM EST
Where
McCreary forecast zone
Reported by
Department of Highways
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Snowfall totals ranged from 8 to 10 inches across the county with up to a quarter inch of freezing rain also reported.

Winter Storm, Wayne

When
January 22, 1:00 AM EST to January 23, 11:00 PM EST
Where
Wayne forecast zone
Reported by
Department of Highways
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Storm total snowfall across the county ranged from 8 to 16 inches. The highest snowfall amount of 16 inches was reported 9W Monticello. Up to a quarter inch of freezing rain also occurred.

Winter Storm, Whitley

When
January 22, 1:00 AM EST to January 23, 1:00 PM EST
Where
Whitley forecast zone
Reported by
COOP Observer
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Storm total snowfall amounts around the county ranged between 7 and 10 inches. The highest snowfall amount 10.3 inches was reported just northwest of Williamsburg. Up to a quarter inch of freezing rain also fell.

Winter Storm, Harlan

When
January 22, 1:30 AM EST to January 23, 5:00 PM EST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

By the time the storm end late in the day on the 23rd, 4 to 10 inches of snow had fallen across the county. An area just north of the town of Harlan had the highest storm total snowfall of 10.1 inches. Freezing rain that occurred early in the morning of January 22nd left a coating of ice on tree limbs and other exposed objects.

Winter Storm, Knox

When
January 22, 1:30 AM EST to January 23, 2:00 PM EST
Where
Knox forecast zone
Reported by
Department of Highways
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Knox county experienced periods of rain, sleet, freezing rain, and snow early on January 22nd. As of 630 am, 0.25 inches of freezing rain had accumulated on exposed objects and surfaces across the county. The precipitation changed over to snow during the late morning hours on the 22nd, with 3 to 5 inches of snow reported across the county by storms end.

Winter Storm, Pulaski

When
January 22, 1:30 AM EST to January 23, 12:00 PM EST
Where
Pulaski forecast zone
Reported by
Department of Highways
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Countywide storm total snowfall amounts ranged from 8 to 15 inches. The highest reported snowfall amount occurred near Bee Lick, where 15 inches was measured. Up to 2/10 inch of freezing rain also occurred across parts of the county. The heavy wet snow caused the roof of an unoccupied Dollar General Store to collapse in Somerset.

Winter Storm, Clay

When
January 22, 2:00 AM EST to January 23, 3:00 PM EST
Where
Clay forecast zone
Reported by
Amateur Radio
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Storm total snowfall accumulations around Clay county varied from 6 to 13 inches. The highest amount was recorded in Hensley, where 13 inches ended up accumulating. Manchester picked up 10 inches of snow by storms end. Up to 2/10 inch of freezing rain also fell prior to the complete changeover to snow.

Winter Storm, Laurel

When
January 22, 2:00 AM EST to January 23, 1:00 PM EST
Where
Laurel forecast zone
Reported by
Department of Highways
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Storm total snowfall amounts around the county ranged from 6 to 12 inches, with Bunch reporting the highest total of 12 inches. Up to a quarter inch of freezing rain also fell.

Winter Storm, Leslie

When
January 22, 2:00 AM EST to January 23, 4:00 PM EST
Where
Leslie forecast zone
Reported by
Department of Highways
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Snow accumulations of 6 to 11 inches were reported across the county. The highest snow total occurred in Hyden, where 11 inches was recorded. Up to 3/10 of freezing rain also fell before the changeover to snow.

Heavy Snow, Rockcastle

When
January 22, 2:00 AM EST to January 23, 1:00 PM EST
Where
Rockcastle forecast zone
Reported by
Emergency Manager
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Storm total snowfall amounts of 12 to 15 inches were reported. The highest amounts occurred in Brodhead where 15 inches fell, and in Mount Vernon, where 14 inches was measured. Interstate 75 was shut down in Rockcastle County at times Friday afternoon through Saturday morning due to multiple crashes leaving 3,000 people stranded in their vehicles at one time.

Winter Storm, Letcher

When
January 22, 2:30 AM EST to January 23, 5:00 PM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Five to nine inches of snow fell across the county after a light glaze of freezing rain. The highest snow total occurred near Ulvah, where 9 inches end up accumulating.

Winter Storm, Perry

When
January 22, 3:00 AM EST to January 23, 4:00 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around five inches in the south end of the county up to around 15 inches in the north end of the county near Buckhorn Lake. There was also up to 2/10 inch of freezing rain reported before the changeover to snow took place.

Heavy Snow, Jackson

When
January 22, 3:00 AM EST to January 23, 2:00 PM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Storm total snowfall amounts of 12 to 18 inches occurred around the county.

Winter Storm, Knott

When
January 22, 4:00 AM EST to January 23, 4:00 PM EST
Where
Knott forecast zone
Reported by
COOP Observer
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across the county after up to 1/8 inch of freezing rain fell. Carrie and Redfox each received 7.5 and 8 inches of storm total snow respectively.

Heavy Snow, Owsley

When
January 22, 4:00 AM EST to January 23, 3:00 PM EST
Where
Owsley forecast zone
Reported by
Emergency Manager
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Around 20 inches of snow was reported across the county.

Heavy Snow, Pike

When
January 22, 4:00 AM EST to January 23, 5:00 PM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

The highest snowfall amount reported in Pike county was 10 inches, which occurred in both Belfry and Turkey Creek. The rest of the county picked up around 8 inches.

Heavy Snow, Breathitt

When
January 22, 5:00 AM EST to January 23, 3:00 PM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 11 inches in Lost Creek up to 20 inches in Lawson. There were some reports of roof collapses in Jackson and across the county.

Heavy Snow, Estill

When
January 22, 5:00 AM EST to January 23, 4:00 AM EST
Where
Estill forecast zone
Reported by
Trained Spotter
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Snowfall totals ranged from 12 to 15 inches of snow.

Heavy Snow, Floyd

When
January 22, 5:00 AM EST to January 23, 4:00 PM EST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 11 inches over the south end of the county, up to 16 inches in the north end of the county.

Heavy Snow, Lee

When
January 22, 5:00 AM EST to January 23, 3:00 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 12 inches over the north end of the county, up to 18 inches around Beattyville.

Heavy Snow, Magoffin

When
January 22, 5:30 AM EST to January 23, 3:00 PM EST
Where
Magoffin forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 14 inches up to 17 inches.

Heavy Snow, Powell

When
January 22, 6:00 AM EST to January 23, 2:00 PM EST
Where
Powell forecast zone
Reported by
Trained Spotter
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 10 to 12 inches across the county.

Heavy Snow, Wolfe

When
January 22, 6:00 AM EST to January 23, 3:00 PM EST
Where
Wolfe forecast zone
Reported by
Amateur Radio
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 18 to 20 inches across the county.

Heavy Snow, Bath

When
January 22, 7:00 AM EST to January 23, 3:00 PM EST
Where
Bath forecast zone
Reported by
COOP Observer
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 6 inches in the north end of the county up to around 12 inches at Cave Run Lake Dam.

Heavy Snow, Fleming

When
January 22, 7:00 AM EST to January 23, 2:00 PM EST
Where
Fleming forecast zone
Reported by
Trained Spotter
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around 6 inches in the northwest part of the county up to 10 inches in the Sharkey community.

Heavy Snow, Johnson

When
January 22, 7:00 AM EST to January 23, 3:00 PM EST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Snowfall totals ranged from 13 inches up to around 18 inches.

Heavy Snow, Martin

When
January 22, 7:00 AM EST to January 23, 3:00 PM EST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Around 16 inches of snow fell across the county.

Heavy Snow, Montgomery

When
January 22, 7:00 AM EST to January 23, 2:00 PM EST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Snowfall totals ranged from 8 to 11 inches.

Heavy Snow, Morgan

When
January 22, 7:00 AM EST to January 23, 3:00 PM EST
Where
Morgan forecast zone
Reported by
Emergency Manager
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 12 inches up to 21 inches near Mize.

Heavy Snow, Menifee

When
January 22, 7:30 AM EST to January 23, 3:00 PM EST
Where
Menifee forecast zone
Reported by
COOP Observer
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Snowfall of around 16 inches fell across the county.

Heavy Snow, Rowan

When
January 22, 7:30 AM EST to January 23, 3:00 PM EST
Where
Rowan forecast zone
Reported by
Amateur Radio
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Snowfall totals ranged from 9 to 11 inches across the county.

Heavy Snow, Elliott

When
January 22, 8:00 AM EST to January 23, 3:00 PM EST
Where
Elliott forecast zone
Reported by
Emergency Manager
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Snowfall totals ranged from 9 inches up to 15 inches, with the highest amounts in the east end of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614170, 614238, 614254, 614255, 614183, 614199, 614251, 614173, 614201, 614213, 616924, 614214, 614246, 616938, 614195, 616943, 616946, 616950, 616952, 616962, 616964, 616966, 616968, 616969, 616970, 616973, 616974, 616975, 616977, 616981, 616995, 616999, 617004.